Alert archive / Virginia / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 171, NWS Blacksburg, VA

August 4, 2000Halifax County, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Aug 4, 2000, 3:15 PM EDT for Halifax County, Virginia. It was in force for 45 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 4, 2000, 3:15 PM EDT (19:15 UTC)
Expired
Aug 4, 2000, 4:00 PM EDT
In force
45 min
Issued by
NWS Blacksburg, VA
Area
Whole counties

County Halifax County, VA

The radar

The Roanoke radar (KFCX), 122 km from the middle of the area, began a volume at 19:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 4, 3:45 PM EDTThunderstorm WindScottsburg, VA

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 7.3 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2000-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 92 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2000-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
92 J/kg
Mixed-layer CIN
-130 J/kg
Mixed-layer LCL
994 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
44 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KRNK 041916
SVRRNK
VAC083-042000-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
315 PM EDT FRI AUG 4 2000

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HALIFAX COUNTY IN SOUTH CENTRAL VIRGINIA...

* UNTIL 400 PM EDT.

* AT 307 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 3 MILES SOUTH OF NATHALIE...MOVING EAST AT 25
  MPH.

SOME LOCATIONS THREATENED THROUGH 400 PM EDT INCLUDE 
  NATHALIE...
  SOUTH BOSTON...

<<CALL TO ACTION>>IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE
A STURDY SHELTER.

REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...
DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY
HEAVY RAIN.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY.

.END
10

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 4, 2:50 PM EDT, 25 minutes earlier.

Area forecast discussion, Aug 4, 2:50 PM EDT, 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG, VA
250 PM EDT FRI AUG 4 2000

RADAR BACK UP.

WILL HAVE TO KEEP WATCH UP SINCE LARGE AREA OF CONVECTION JUST WEST
OF CWA WILL BE MOVING THRU OUR WESTERN COUNTIES AT ISSUANCE
TIME...ALTHOUGH CONVECTION SHUD BECOME WIDELY SCTD BEHIND THAT.

ETA/NGM MODELS SUSPECT DUE TO LACK OF UPPER AIR DATA. AVN CONTS TO
BLAST THE FRONT DOWN THRU THE CAROLINAS TNGT AND TMRW BEHIND WAVE
CRNTLY FIRING CONVECTION ACROSS THE SRN APPS...EVEN THO IT PRODUCES
QPF OVER THE SRN PART OF THE FA. THE ETA HANGS A BNDRY UP ACROSS VA
TMRW YET PUSHES ALL QPF OFF THE COAST. WILL KEEP A CHC IN THE FAR SE
TMRW...OTHERWISE WL GO MOSTLY SUNNY WITH LOWER DWPTS.

HIGH PRES QUICKLY LEAVES SAT NIGHT..THEN STRONG WAA PTTN SLIDES BY
JUST TO THE NORTH ON SUNDAY. SO WILL REINTRODUCE POPS
AGAIN...HIGHEST IN THE WEST. BEHIND THE WARM FRONT...BURMUDA RIDGE
TRIES TO BUILD WEST ACROSS THE SOUTHEASTERN US MONDAY.

.RNK...
CONTINUE FLASH FLOOD WATCH THROUGH THE EVENING FOR
NCZ001>003-018-019-VAZ007-009>020-022>024-032>035-045>047-WVZ042>045

JDS

In the hours before

Special weather statement, Aug 4, 11:59 AM EDT, 3 hours 16 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-042000-

SEVERE WEATHER POTENTIAL
NATIONAL WEATHER SERVICE BLACKSBURG VA
1159 AM EDT FRI AUG 4 2000

...ISOLATED SEVERE THUNDERSTORMS THIS AFTERNOON...
...HEAVY RAIN THREAT CONTINUES THROUGH 10:00 PM...

AN UPPER LEVEL DISTURBANCE IS EXPECTED TO MOVE ACROSS THE MID
ATLANTIC REGION THIS AFTERNOON.  THIS WILL INCREASE THE THREAT
FOR THUNDERSTORM ACTIVITY...AND THE POTENTIAL FOR SEVERE WEATHER.

THE GREATEST THREAT FOR SEVERE THUNDERSTORMS WILL BE ACROSS THE
FOOTHILLS AND PIEDMONT SECTIONS OF VIRGINIA AND NORTH CAROLINA.
ISOLATED WIND DAMAGE AND LARGE HAIL MAY ACCOMPANY THESE STORMS.

IN ADDITION...THERE IS THE POTENTIAL FOR FLASH FLOODING. OVER THE
LAST 10 DAYS...MANY AREAS ALONG AND WEST OF THE BLUE RIDGE HAVE
EXPERIENCED SEVERAL INCHES OF RAIN.  THIS HAS RESULTED IN ABOVE
NORMAL GROUND MOISTURE...AND HEIGHTENED THE THREAT FOR FLASH
FLOODING.  FOR AREAS WEST OF THE BLUE RIDGE...ANY THUNDERSTORM THAT
PRODUCES AN INCH OR MORE OF RAIN IN LESS THAN AN HOUR...WILL LIKELY
RESULT IN FLOODING OF SMALL STREAMS AND CREEKS.

IF SKYWARN SPOTTERS RECEIVE RAINFALL AMOUNTS OF AN INCH OR MORE IN
LESS THAN AN HOUR...THEY SHOULD CALL THE NATIONAL WEATHER SERVICE.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA OUTLET FOR ANY
WEATHER UPDATES...AND FOR THE ISSUANCE ANY FLASH FLOOD OR
SEVERE THUNDERSTORM WARNINGS.

>
PM
Local storm report, Aug 4, 2:41 PM EDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG, VA
241 PM EDT FRI AUG 4 2000

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0202 PM    4 S MARTINSVILLE          VA   .75 INCH HAIL
08/04/00   HENRY                         0210 PM    6 S MARTINSVILLE          VA   .75 INCH HAIL
08/04/00   HENRY                         RMG
Local storm report, Aug 4, 2:41 PM EDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT CORRECTED
NATIONAL WEATHER SERVICE BLACKSBURG, VA
241 PM EDT FRI AUG 4 2000

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0202 PM    4 S MARTINSVILLE          VA   .75 INCH HAIL
08/04/00   HENRY                          LAW ENFORCEMENT REPORTED

0210 PM    6 S MARTINSVILLE          VA   .75 INCH HAIL
08/04/00   HENRY                          LAW ENFORCEMENT REPORTED

RMG
Local storm report, Aug 4, 3:08 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG, VA
308 PM EDT FRI AUG 4 2000

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0220 PM    6 S MARTINSVILLE          VA   WIND DAMAGE
08/04/00   HENRY                          LAW ENFORCEMENT REPORTED
                                          SEVERAL TREES DOWNED IN THE
                                          RIDGEWAY AREAb

RMG

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 4, 2:05 PM EDTSevere Thunderstorm WarningRNKHenry, City of Martinsville40 min
Aug 4, 2:38 PM EDTSevere Thunderstorm WarningRNKPittsylvania, City of Danville52 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.